I was diagnosed with squamous cell skin cancer with mets to my throat. I underwent neck dissection with one pos node found at mskcc in NYC. Because of the one node I did chemo and rads. However, after more than three months after treatment ended, I developed a voice about 5 octaves lower than normal with sore throat and extreme hair loss. I was a teacher and am trying to return to work, but at this point, could not talk all day. I had a recent pet scan and all is clear. There is some lymphedema under my chin. Thank you.
Melissa Kim M.S., CCC-SLP replies...
A change in vocal quality is a common side effect of radiation therapy to the neck, and in many cases there is some degree of permanent change in vocal quality and/ or pitch. However, there are any number of additional reasons as to why you may be experiencing these vocal symptoms, and an evaluation by an Ear, Nose, and Throat physician is certainly warranted.
Best of luck to you!